Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 309, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Oct 18, 2012, 4:43 PM EDT for Russell County, Washington County, Virginia; Carter County, Johnson County, Sullivan County, Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 18, 2012, 4:43 PM EDT (20:43 UTC)
- Expired
- Oct 18, 2012, 5:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Carter County, TN, Johnson County, TN, Sullivan County, TN, Russell County, VA, Washington County, VA
The radar
The Roanoke radar (KFCX), 141 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 18, 4:44 PM EDT | HAIL 1 | Doeville, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 602 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
588
WUUS54 KMRX 182043
SVRMRX
TNC019-091-163-VAC167-191-182130-
/O.NEW.KMRX.SV.W.0309.121018T2043Z-121018T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
443 PM EDT THU OCT 18 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CARTER COUNTY IN EAST TENNESSEE...
JOHNSON COUNTY IN EAST TENNESSEE...
EXTREME EASTERN SULLIVAN COUNTY IN EAST TENNESSEE...
EXTREME EASTERN RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 530 PM EDT
* AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM CHILHOWIE TO 9 MILES NORTH OF
MOUNTAIN CITY TO 7 MILES EAST OF HAMPTON...AND MOVING NORTHEAST AT 35
MPH.
* LOCATIONS IN THE WARNING INCLUDE...
MOUNTAIN CITY...ELK MILLS...LAUREL BLOOMERY...NEVA...KONNAROCK AND
TRADE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3661 8161 3659 8167 3653 8170 3647 8168
3641 8173 3634 8170 3634 8184 3625 8194
3624 8214 3696 8178 3690 8180 3679 8169
3666 8163 3663 8160
TIME...MOT...LOC 2042Z 271DEG 30KT 3684 8165 3660 8179
3629 8201
$$
DH1 follow-up statement
634
WWUS54 KMRX 182116
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
516 PM EDT THU OCT 18 2012
VAC167-182126-
/O.CAN.KMRX.SV.W.0309.000000T0000Z-121018T2130Z/
RUSSELL VA-
516 PM EDT THU OCT 18 2012
...THE SEVERE THUNDERSTORM WARNING FOR RUSSELL COUNTY IS CANCELLED...
LAT...LON 3661 8161 3659 8167 3653 8170 3647 8168
3641 8173 3634 8170 3634 8184 3625 8194
3624 8214 3674 8188 3677 8178 3678 8169
3666 8163 3663 8160
TIME...MOT...LOC 2116Z 241DEG 38KT 3635 8204
$$
TNC019-091-163-VAC191-182130-
/O.CON.KMRX.SV.W.0309.000000T0000Z-121018T2130Z/
SULLIVAN TN-JOHNSON TN-WASHINGTON VA-CARTER TN-
516 PM EDT THU OCT 18 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CARTER...WASHINGTON...JOHNSON AND EXTREME EASTERN SULLIVAN
COUNTIES...
AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 6 MILES NORTHWEST OF ELK MILLS...OR 9 MILES EAST OF
ELIZABETHTON...MOVING NORTHEAST AT 45 MPH.
LOCATIONS IN THE WARNING INCLUDE...
MOUNTAIN CITY...DOEVILLE...NEVA...SHADY VALLEY...TRADE...LAUREL
BLOOMERY...DAMASCUS AND KONNAROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3661 8161 3659 8167 3653 8170 3647 8168
3641 8173 3634 8170 3634 8184 3625 8194
3624 8214 3674 8188 3677 8178 3678 8169
3666 8163 3663 8160
TIME...MOT...LOC 2116Z 241DEG 38KT 3635 8204
$$
DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 4:22 PM EDT, 21 minutes earlier.
Area forecast discussion, Oct 18, 4:22 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 422 PM EDT THU OCT 18 2012 .DISCUSSION...QUICK UPDATE TO UP CHANCES OF SHOWERS AND THUNDERSTORMS AHEAD OF COLD FRONT. COLD FRONT IS MOVING ACROSS THE CENTRAL VALLEY AND WILL EXIT THE FORECAST AREA BY SUNSET. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 42 71 43 68 42 / 0 0 0 0 0 KNOXVILLE MCGHEE TYSON AIRPORT, TN 42 68 43 64 42 / 0 0 10 10 10 OAK RIDGE, TN 42 68 42 65 41 / 0 0 10 10 10 TRI CITIES AIRPORT, TN 40 67 39 59 37 / 0 0 10 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Oct 18, 4:15 AM EDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 415 AM EDT THU OCT 18 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-190815- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 415 AM EDT THU OCT 18 2012 /315 AM CDT THU OCT 18 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... A COLD FRONT WILL TRACK ACROSS THE FORECAST AREA THIS MORNING INTO THE EARLY AFTERNOON. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG THE FRONT. SOME OF THESE STORMS COULD PRODUCE DAMAGING WIND GUSTS...PARTICULARLY ACROSS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Oct 18, 4:34 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
434 PM EDT THU OCT 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 4 W ELIZABETHTON 36.34N 82.30W
10/18/2012 E1.00 INCH CARTER TN 911 CALL CENTER
&&
JWINTONThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 5:29 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 20 min |
| Oct 18, 3:52 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan, Unicoi, Washington | 53 min |
| Oct 18, 4:21 PM EDT | Areal Flood Advisory | MRX | Carter, Johnson, Sullivan, Unicoi, Washington | 77 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.